Advertisement

Mathematische Zeitschrift

, Volume 244, Issue 2, pp 433–455 | Cite as

Sub-principal homomorphisms in positive characteristic

  • George J. McNinch

Abstract.

 Let G be a reductive group over an algebraically closed field of characteristic p, and let uG be a unipotent element of order p. Suppose that p is a good prime for G. We show in this paper that there is a homomorphism φ:SL 2/k G whose image contains u. This result was first obtained by D. Testerman (J. Algebra, 1995) using case considerations for each type of simple group (and using, in some cases, computer calculations with explicit representatives for the unipotent orbits). The proof we give is free of case considerations (except in its dependence on the Bala-Carter theorem). Our construction of φ generalizes the construction of a principal homomorphism made by J.-P. Serre in (Invent. Math. 1996); in particular, φ is obtained by reduction modulo 𝔭 from a homomorphism of group schemes over a valuation ring 𝒜 in a number field. This permits us to show moreover that the weight spaces of a maximal torus of φ(SL 2/k ) on Lie(G) are ``the same as in characteristic 0''; the existence of a φ with this property was previously obtained, again using case considerations, by Lawther and Testerman (Memoirs AMS, 1999) and has been applied in some recent work of G. Seitz (Invent. Math. 2000).

Keywords

Recent Work Simple Group Positive Characteristic Number Field Weight Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  • George J. McNinch
    • 1
  1. 1.Department of Mathematics, Room 255 Hurley Building, University of Notre Dame, Notre Dame, Indiana 46556-5683, USAUS

Personalised recommendations